Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Antipsychotics have sometimes been reported to induce brief and recurrent episodes characterized by hypersensitivity of visual perception (1, 2). However, some researchers still believe that this paroxysmal perceptual alteration is a schizophrenic symptom because the patients with paroxysmal perceptual alteration were diagnosed with schizophrenia. We report on a nonschizophrenic patient who experienced paroxysmal perceptual alteration only during exposure to antipsychotics.
Ms. A, a 49-year-old woman with a 2-year history of generalized anxiety disorder, had suffered from dizziness, anxiety, and syrigmus. Ophthalmologic, otolaryngological, and neurological examinations showed no abnormality, including cataract, and she had good vision and did not wear glasses. Her symptoms did not respond to antidepressants or anxiolytics. Haloperidol, 0.5 mg b.i.d., was added to her regular regimen of alprazolam, 1.2 mg t.i.d., because she became obsessed with her symptoms. Two days after haloperidol treatment was started, the following symptoms occurred: "The fine pattern of the wall and ceiling seems more vivid than usual. I have also noticed that outlines of papers and tiny objects such as dust seem more prominent. These symptoms occur suddenly like an ‘attack’ almost every afternoon and last an hour."
These symptoms disappeared 2 days after haloperidol treatment was discontinued. Although Ms. A subsequently tried various antidepressants and anxiolytics, none of them ameliorated her original symptoms. Then we prescribed methotrimeprazine (levomepromazine) alone, 10 mg at bedtime, and on the second day she experienced the same symptoms as those induced by haloperidol: "I am having the same ‘attacks.’ Light seems much brighter than usual. Tiny objects like dust and stains seem to be emphasized for a couple of hours every night."
The bizarre symptoms disappeared soon after we switched the methotrimeprazine to vitamin E, 150 IU/day, as she requested. Her medication regimen has remained the same ever since.
To our knowledge, this is the first report of a nonschizophrenic patient whose exposure to antipsychotics led to paroxysmal perceptual alteration twice. This case shows that this phenomenon can occur in patients treated with antipsychotics regardless of their diagnosis. The evening appearance of this phenomenon might be explained by the circadian pattern of antipsychotic-induced side effects (3). Dopamine receptor antagonists can induce dopamine deficiency in the retina and the visual cortex, which is known to modulate visual processing, including contrast sensitivity (4, 5). The altered visual processing might lead to paroxysmal perceptual alteration. Physicians prescribing antipsychotics should be alert to this potentially important side effect.
Download citation file:
Web of Science® Times Cited: 6